Many travellers suffer from diarrhoea during or immediately after their journeys abroad. Traveller’s diarrhoea is caused by pathogens that penetrate the body through contaminated food and beverages.
Traveller’s diarrhoea is defined as three unformed stools in 24 hours and is commonly accompanied by abdominal cramps and nausea. In its severe form it lasts for much longer or progresses to fever and blood or mucus can be seen in the stools.
Healthy adults generally only experience discomfort or inconvenience because of diarrhoea. For children and elderly persons the condition can be much more serious; they can quickly become dehydrated, especially if diarrhoea is accompanied by vomiting.
Many people believe that the main factors causing diarrhoea are climatic conditions and cooking techniques. In most cases however diarrhoea is caused by pathogens. When you eat or drink contaminated food or water, your body can be attacked by pathogens such as bacteria, viruses and parasites. The risk of traveller’s diarrhoea is higher in warmer climates and in areas with poor sanitary conditions. You can be affected by traveller’s diarrhoea even if you stay in a good hotel.
You will reduce the risk of getting traveller’s diarrhoea significantly if you wash your hands after each handshake and before every meal. You should also always remember that water can be contaminated, this means that raw vegetables and salads may have been rinsed with contaminated water. Ice cubes may also have been prepared using contaminated water. Eat only food that is hot, fresh and well cooked and peel all fruit yourself before eating.
Fasting will not help if you have traveller’s diarrhoea. If you are not suffering from nausea, try to continue to eat and drink as usual. Oral rehydration therapy is recommended if your stools are very watery. This treatment includes taking a solution of salts and sugars. It helps to retain liquid in the body and reduces the risk of dehydration.
Loperamide can be taken in cases of severe discomfort. This can, however, cause constipation if taken for longer than two days. Loperamide is also known by other names such as “Diacure” or “Imodium”. Read the patient information sheet carefully before taking any medication and talk to your doctor before using loperamide if you have fever and/or bloody stools. Antibiotics may be needed in case of severe or persistent diarrhoea. In such a case your doctor should be consulted about the appropriate treatment.
See your doctor also if: